Texas, 2015Wildfire in Texas, October 6 to 7, 2015
October 6 to 7, 2015 · NWS SJT · 1 event in 1 county or zone
The Mertz wildfire burned many acres in extreme Western Schleicher County. A long period of dry hot weather and abundant fuels created the ideal conditions for this wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mertz wildfire burned many acres in extreme Western Schleicher County. A long period of dry hot weather and abundant fuels created the ideal conditions for this wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 6, 2:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 6, 2:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT TUE OCT 6 2015
.SHORT TERM...
(Tonight and Wednesday)
It will be another cool night, with light winds and clear skies
contributing to good radiational cooling conditions. Went closer
to the cooler MET MOS temperatures for lows tonight. There will
be increasing cloudiness Wednesday afternoon, however, as an upper
low in the Four Corners region digs south in south central New
Mexico. Have a slight chance of showers and thunderstorms
Wednesday afternoon in western Crockett County, otherwise dry
during the day Wednesday. With thicker clouds arriving late in the
afternoon, GFS MOS highs in the upper 80s to around 90 look good.
04
.LONG TERM...
(Wednesday night through Tuesday)
The forecast for the latter half of the work week remains rather
difficult as the potential for heavy rainfall looms over west TX.
A strong, closed upper-level cyclone will move slowly east-
southeast over the Desert Southwest, dropping south into northern
Mexico late Thursday before eventually retrograding back to the
west over the weekend. The medium range models are actually in
pretty good agreement regarding the synoptic pattern through the
weekend, but lack consistency with with the mesoscale features.
Unfortunately, these mesoscale features will be a significant
factor in determining the amount/location of heavy rainfall
Thursday and Friday.
The GFS keeps most of the lift to our west Thursday and Friday,
providing widespread heavy rainfall to the Permian Basin and
Trans-Pecos region. However, the GEM and ECMWF both continue to
develop heavy rainfall over the Concho Valley and northern Edwards
Plateau. The biggest difference seen between the GFS and the ECMWF
is the location of a upper-tropospheric jet streak and the
presence of a strong mid-level shortwave trough. The GFS keep both
the jet and shortwave trough farther west closer to the core of
the upper low. By late Thursday, the ECMWF lifts a compact
shortwave trough north across the area right into the mid-level
deformation zone. It also develops the jet streak farther east,
with the exit region of the jet approaching the northern Edwards
Plateau. While the ECMWF rainfall amounts of 6-8 inches seem
unreasonable, the drier GFS amounts of less than 1/4 inch look a
bit low.
The bottom line is that it appears there will be a substantial
gradient in the southwest, with less than 1 inch anticipated over
the northeast quadrant of the rainfall gradient from southwest
to northeast across the CWA. We continue to indicate the potential
for 1-3 inches west of a Sweetwater-Junction line, with less than
1 inch to the east. Rain is expected to develop to our west on
Wednesday, spreading eastward overnight and increasing in coverage
through Thursday night before tapering off on Friday. The best
chance for heavy rainfall will be late Thursday and Thursday
night.
Rain chances taper off from northeast to southwest Friday night,
lingering over the southwest quadrant of the CWA on Saturday.
Afternoon highs are forecast to be in the upper 70s to lower 80s
across most of the area Thursday and Friday, but these numbers are
dependent on rainfall developing. All of this depends on the
location of mesoscale features that the models are struggling to
resolve. Hopefully, we'll have a much better handle on this
scenario by this time tomorrow.
The forecast looks to remain much more settled Sunday into the
early part of next week as the mid-level ridge builds over the
south- central CONUS. This should provide mostly sunny skies and
warmer temperatures for the end of the forecast period. Expect
highs well into the 80s and overnight lows in the 60s by early
next week.
Johnson
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 57 88 62 82 / 0 0 20 50
San Angelo 55 90 64 81 / 0 5 20 70
Junction 55 90 64 83 / 0 0 10 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
04/25
Hazardous weather outlook, Oct 6, 2:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT TUE OCT 6 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT TUE OCT 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOCALIZED FLOODING IS POSSIBLE THURSDAY INTO FRIDAY AS AN UPPER
LEVEL STORM SYSTEM APPROACHES FROM THE WEST...BRINGING NUMEROUS
SHOWERS AND THUNDERSTORMS. THE BEST POTENTIAL FOR HEAVY RAINFALL
IS ALONG AND WEST OF A SWEETWATER...SAN ANGELO...SONORA LINE.
GENERAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...ALONG
WITH LOCALLY HEAVIER AMOUNTS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Wildfire, Schleicher
- When
- October 6, 4:00 PM CST to October 7, 11:30 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The Mertz Wildfire burned an estimated 2250 acres about 13 miles east of Midway or in extreme western Schleicher County just north of U.S. Highway 190.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, October 6 to 7, 20153 injured · $36,000 · 1 in hail · 8 events
- Drought in Mississippi, October 6 to 27, 2015$11,000 · 11 events
- Tornado and Flash Flood in Arizona, October 6, 2015EF0 · 7 events
- Hail in Texas, October 6, 20151.75 in hail · 4 events
- Dense Fog in Colorado, October 6, 20151 event
- Flood in North Carolina, October 6, 20151 event
- Hail in Colorado, October 6, 20151.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604686.